Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Los Angeles, CA

May 28, 2009San Luis Obispo County, Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at May 28, 2009, 2:21 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 2:21 PM PDT (21:21 UTC)
Expired
May 28, 2009, 4:00 PM PDT
In force
99 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties San Luis Obispo County, CA, Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 282121
FFWLOX
CAC079-083-282300-
/O.NEW.KLOX.FF.W.0003.090528T2121Z-090528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
221 PM PDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA...     
  NORTH CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA         
  INCLUDING THE CUYAMA VALLEY...

* UNTIL 400 PM PDT

* AT 205 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG AND NEARLY STATIONARY THUNDERSTORM ACROSS THE CUYAMA      
  VALLEY   AND ADJACENT FOOTHILLS...IMPACTING HIGHWAY 166. THIS      
  STORM WILL BE CAPABLE OF PRODUCING  FLASH FLOODING OVER THE WARNED 
  AREA...WITH   RAINFALL RATES AS HIGH AS 2 INCHES PER HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING ON        
  HIGHWAY 166 AS WELL AS SMALL CREEKS AND STREAMS...COUNTRY          
  ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3512 12019 3517 11989 3505 11974 3483 11971
      3486 12010

$$

KAPLAN/GOMBERG
2 follow-up statements
000 
WGUS76 KLOX 282223
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
323 PM PDT THU MAY 28 2009

CAC079-083-282300-
/O.CON.KLOX.FF.W.0003.000000T0000Z-090528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-SAN LUIS OBISPO CA-
323 PM PDT THU MAY 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA
COUNTIES...

AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS OCCURRING ACROSS THE MOUNTAINS AND 
INTERIOR VALLEYS OF SOUTHERN SAN LUIS OBISPO COUNTY. DOPPLER RADAR 
ESTIMATES RAINFALL RATES BETWEEN 2 TO 2.5 INCHES PER HOUR. IN 
ADDITION TO THE HEAVY RAINFALL AND LIKELY FLOODING...THIS STORM WAS 
ALSO LIKELY PRODUCING STRONG WIND GUSTS AND LARGE HAIL...WITH 
DANGEROUS CLOUD TO GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3512 12019 3517 11989 3505 11974 3483 11971
      3486 12010

$$

KAPLAN/SWEET/GOMBERG
000 
WGUS76 KLOX 282256
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
356 PM PDT THU MAY 28 2009

CAC079-083-282302-
/O.EXP.KLOX.FF.W.0003.000000T0000Z-090528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-SAN LUIS OBISPO CA-
356 PM PDT THU MAY 28 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR SOUTHEASTERN
SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA COUNTIES...

THERE WILL CONTINUE TO BE THE THREAT OF THUNDERSTORMS ACROSS THE     
REGION THIS AFTERNOON. HOWEVER...THE STRONGEST STORMS WERE        
BEGINNING TO WEAKEN ACROSS NORTHERN SANTA BARBARA COUNTY AND         
SOUTHEASTERN SAN LUIS OBISPO COUNTY. 

LAT...LON 3512 12019 3517 11989 3505 11974 3483 11971
      3486 12010

$$

KAPLAN/BOLDT/SWEET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:00 PM PDT, 21 minutes earlier.

Area forecast discussion, May 28, 2:00 PM PDT, 21 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT THU MAY 28 2009

.SHORT TERM (TONIGHT THROUGH SUNDAY)...LATEST SATELLITE/RADAR SHOWS
CONVECTIVE ACTIVITY AS EXPECTED OVER THE MOUNTAIN AREAS AND INTERIOR
VALLEYS...WITH MOST ACTIVITY OVER SLO/SBA/VTU COUNTIES. TSTMS WILL
LIKELY PRODUCE SMALL HAIL...HEAVY RAIN AND GUSTY WINDS. ALSO...NOT
OUT OF THE REALM OF POSSIBILITY TO GET AN ISOLATED DRY STRIKE AWAY
FROM THE MAIN THUNDERSTORM. PARAMETERS ARE RIPE FOR SEVERE AND/OR
FLASH FLOODING WARNINGS...SO RADAR WILL BE MONITORED CLOSELY THROUGH
THE AFTERNOON.

FORECAST WISE...12Z MODELS ARE ON THE SAME PAGE. AT UPPER LEVELS
RIDGE OVER THE SOUTHWEST STATES WILL BE PUSHED EASTWARD THROUGH THE
PERIOD AS A WEAK TROUGH MOVES INLAND OVER THE AREA. NEAR THE
SURFACE...ONSHORE FLOW IS FORECAST TO CONTINUE THROUGH SUNDAY. FOR
FRIDAY...MID-LEVEL FLOW TURNS SOUTHERLY...SO WILL EXPECT A DECREASE
IN CONVECTIVE ACTIVITY OVER THE HIGHER TERRAIN. STILL SHOULD BE
ENOUGH MOISTURE AND INSTABILITY TO WARRANT SLIGHT CHANCE POPS FOR
SBA/VTU/LAX MOUNTAINS AND PARTS OF THE CUYAMA VALLEY. BY SATURDAY
WITH THE TROUGH MOVING OVERHEAD...CONVECTIVE THREAT WILL BE NIL.
OTHERWISE...EXPECT CONTINUED DEEP MARINE LAYER FOR THE AREA WITH
STRATUS REACHING INTO THE SANTA CLARITA VALLEY EACH NIGHT/MORNING
THROUGH SUNDAY. AS FOR TEMPS...EXPECT ONLY MINOR FLUCTUATIONS
THROUGH SUNDAY WITH HIGHS HOVERING AROUND SEASONAL NORMS.

.LONG TERM (MONDAY THROUGH THURSDAY)...FOR THE EXTENDED...MODELS
SEEM TO BE IN GENERAL AGREEMENT THROUGH THE PERIOD WITH THE MAIN
FOCUS ON A DEVELOPING UPPER LOW. THIS UPPER LOW DEVELOPS OVER
THE EASTERN PACIFIC...AND DROPS IT SOUTHEAST TO A COUPLE HUNDRED
MILES WEST OF THE CENTRAL COAST BY WEDNESDAY/THURSDAY. AT THIS
TIME...DIFFICULT TO DETERMINE EXACTLY HOW MUCH MOISTURE THE
SOUTH TO SOUTHWEST FLOW AROUND THIS SYSTEM WILL HAVE TO WORK WITH.
SO...AT THIS TIME...WILL NOT INTRODUCE ANY MENTIONABLE POPS INTO
THE FORECAST. HOWEVER...DEPENDING ON FUTURE MODEL RUNS...POPS MAY
HAVE TO BE ADDED TO THE FORECAST. NO MATTER WHAT HAPPENS WITH THE
RAIN CHANCES...THIS SCENARIO WILL RESULT IN COOLER TEMPS FOR ALL
AREAS THROUGH THE PERIOD...AND PARTLY TO MOSTLY CLOUDY SKIES.

&&

.AVIATION...28/1825Z.
MOST COASTAL TAF SITES ARE ON THE VERGE OF CLEARING WITH A FAIRLY
QUICK RETURN OF LOW CLOUDS AND FOG EXPECTED AGAIN EARLY THIS
EVENING. COASTAL SITES WILL EXPERIENCE MVFR CONDITIONS...LOCAL IFR
CONDITIONS ON THE CENTRAL COAST...TONIGHT WHILE THE VALLEY TAFS WILL
EXPERIENCE MVFR TO LOCAL IFR CONDITIONS LATER TONIGHT. ANOTHER
AREA OF CONCERN IS THE ANTELOPE VALLEY THIS AFTERNOON WHERE THERE IS
A SLIGHT CHANCE OF AFTERNOON CONVECTION AND VCTS HAS BEEN INCLUDED
IN THE TAFS.

KLAX...GOOD CONFIDENCE IN CLEARING AROUND 19 TO 20Z FOLLOWED BY
MOSTLY VFR CONDITIONS THIS AFTERNOON ASIDE FROM AN AFTERNOON
INTRUSION BY THE LOW CLOUDS ALONG WITH THE SEA BREEZE CAUSING MVFR
CEILINGS. BY EARLY THIS EVENING THE LOW CLOUDS AND FOG ARE BACK TO
STAY WITH MVFR CONDITIONS LASTING THROUGH THE NIGHT AND THROUGH MOST
OF FRIDAY MORNING.

KBUR...GOOD CONFIDENCE IN VFR CONDITIONS THROUGH LATE THIS EVENING
WHEN THE LOW CLOUDS AND FOG RETURN AND CAUSE MVFR TO LOCAL IFR
CONDITIONS FOR THE REST OF THE NIGHT AND THROUGH MID MORNING FRIDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...THOMPSON
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 28, 6:00 AM PDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU MAY 28 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-291300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND DESERT. THE MAIN THREAT
WITH THUNDERSTORMS WILL BE GUSTY WINDS AND POSSIBLE DRY LIGHTNING.
LITTLE RAINFALL...IF ANY...IS EXPECTED.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS
AND DESERT ON FRIDAY. THE MAIN THREAT WITH THESE POSSIBLE STORMS
WILL BE GUSTY WINDS AND POSSIBLE DRY LIGHTNING. LITTLE RAINFALL...IF
ANY...IS EXPECTED.

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:30 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara90 min
May 28, 4:56 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo64 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.